Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 209, NWS Topeka, KS

September 22, 2001Pottawatomie County, Riley County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2001, 11:16 PM CDT for Pottawatomie County, Riley County, Wabaunsee County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2001, 11:16 PM CDT (04:16 UTC)
Expired
Sep 23, 2001, 12:00 AM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 11:20 PM CDTThunderstorm Wind 52 EWestmoreland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS53 KTOP 230416
SVRTOP
KSC149-161-197-230500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1116 PM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
  POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTHWEST OF WHEATON TO
  MANHATTAN...OR FROM 22 MILES NORTHEAST OF MANHATTAN TO MANHATTAN...
  MOVING SOUTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED...
  ST. GEORGE
  ONAGA
  LOUISVILLE
  WAMEGO
  HAVENSVILLE
  BELVUE
  EMMETT
  MCFARLAND
  ST. MARYS
  PAXICO

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3950 9637 3916 9666 3906 9644 3902 9604
          3951 9604

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:30 PM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Sep 22, 3:30 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SAT SEP 22 2001

SEVERE THUNDERSTORM POSSIBILITIES THE MAIN SHORT TERM CONCERN...THEN
HOW COOL TO GO WITH TEMPERATURES OVER NEXT SEVERAL DAYS.

LINGERING ELEVATED CONVECTION FROM OVERNIGHT CONVECTION CONTINUES TO
SLOWLY WEAKEN WITH NOT MUCH MORE THAN SHOWERS REMAINING OVER
SOUTHERN PART OF CWA. ALTHOUGH EARLIER HAD FAIRLY PRONOUNCED OUTFLOW
BOUNDARY...RECENT OBSERVATIONS INDICATING NOT MUCH OF A BOUNDARY
REMAINS ALTHOUGH WINDS ARE BACKED MORE TO A SOUTHEASTERLY DIRECTION
AS COMPARED TO SOUTHERLY WINDS FARTHER WEST OVER CENTRAL KS. SURFACE
TROUGH STILL WELL TO THE WEST...RUNNING FROM BETWEEN GLD/HLC TO
BETWEEN LBF/LXN AT 19Z WHILE INSTABILITY/MOISTURE AXIS OF 65-70
DEWPOINTS RUNNING UP THROUGH CENTER OF KS. PER SWOMCD DISCUSSION...
STRONG TO POSSIBLY SEVERE THUNDERSTORMS CERTAINLY LOOKING LIKE A GOOD
BET FROM SOUTH CENTRAL/SOUTHEAST NEBRASKA INTO NORTH CENTRAL AND
NORTHEAST KANSAS EARLY TONIGHT AS DIGGING UPPER TROUGH...PER WATER
VAPOR IMAGERY...AND SURFACE FRONT PLOUGHS INTO MOISTURE STREAMING
NORTH ON GUSTY SOUTH WINDS. THUS WILL GO WITH LIKELY TO UNQUALIFIED
WORDING IN ZONES AND KEEP THE MENTION OF POSSIBLY SEVERE...AT LEAST
THROUGH MIDNIGHT.

BEYOND TONIGHT...STRONGEST COLD FRONT OF SEASON WILL BRING FIRST
REAL TOUCH OF FALL TO THE AREA THROUGH MID WEEK. OVERALL...FAVOR THE
WARMER FWC GUIDANCE OVER MUCH COLDER FAN AND MAV NUMBERS. CANT BUY
THE FAN/MAV NUMBERS DOWN IN THE 30S MONDAY AND TUESDAY MORNINGS
AS MODELS INDICATING WILL STILL HAVE ENOUGH OF A GRADIENT/MIXING TO
KEEP TEMPERATURES FROM FALLING ANY LOWER THAN THE LOWER 40S.

FOR SUNDAY...TIME SECTIONS INDICATING WILL STILL HAVE CONSIDERABLE
AMOUNT OF MOISTURE IN BOUNDARY LAYER WITH BROKEN TO OVERCAST STRATUS
LIKELY IN MORNING...GIVING WAY TO PARTLY CLOUDY SKIES IN THE
AFTERNOON. PER FWC...HIGHS IN THE UPPER 60S TO AROUND 70 LOOK
REASONABLE.

BEYOND SUNDAY...WITH HIGH PRESSURE OVER AREA...MODELS INDICATING
LOTS OF SUNSHINE LIKELY MONDAY THROUGH THURSDAY...WITH A GRADUAL
WARMUP BEYOND MID WEEK. WILL KEEP A DRY FORECAST ALL THE WAY THROUGH
SATURDAY FOR NOW ALTHOUGH MRF BEGINNING TO HINT AT SYSTEM POSSIBLY
MOVING THROUGH RIDGE AND CREATING SHOWERS ON FRIDAY.

.TOP...NONE.

38

In the hours before

Local storm report, Sep 22, 10:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    3 W MARYSVILLE            KS    .75 INCH HAIL
09/22/01   MARSHALL                        GUSTS TO 45 MPH AS WELL.
Local storm report, Sep 22, 10:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    CLYDE                     KS    .75 INCH HAIL
09/22/01   CLOUD
Local storm report, Sep 22, 10:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 PM    3 SSE MARYSVILLE          KS    60 MPH TSTM GUST
09/22/01   MARSHALL
Local storm report, Sep 22, 11:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1057 PM    1 S NORWAY                KS    1 INCH HAIL
09/22/01   REPUBLIC
Local storm report, Sep 22, 11:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    CONCORDIA                 KS    1 INCH HAIL
09/22/01   CLOUD
Local storm report, Sep 22, 11:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    RANDOLPH                  KS    70 MPH TSTM GUST
09/22/01   RILEY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:01 PM CDTSevere Thunderstorm WarningTOPRepublic59 min
Sep 22, 9:43 PM CDTSevere Thunderstorm WarningTOPWashington47 min
Sep 22, 9:56 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
Sep 22, 10:23 PM CDTSevere Thunderstorm WarningTOPMarshall52 min
Sep 22, 10:43 PM CDTSevere Thunderstorm WarningTOPCloud47 min
Sep 22, 11:46 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee44 min
Sep 23, 12:11 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson49 min
Sep 23, 12:11 AM CDTSevere Thunderstorm WarningTOPOsage49 min
Sep 23, 12:40 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage50 min
Sep 23, 1:42 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.